QUARTERLY BEAT
OCTOBER 2026
Differential Diagnoses Given its pharmacologic profile, kratom toxicosis can resemble several other toxicologic exposures (THC, anyone?). Depending on the clinical signs, your top differentials should also include opioid intoxication, alpha-2 agonist exposure, stimulant toxicosis, serotonergic agents, cannabis intoxication, or other CNS depressants (NOTE: This list is not all inclusive – there are a lot of toxicants that show these signs!). When in doubt, get a good history – this is imperative, as if you don’t ask about “supplement” ingestion, the owner is unlikely to remember or admit to this. When in doubt, consult with the ASPCA APCC, as this can be invaluable when presentation is atypical. Decontamination As with many oral toxicants, early decontamination may be appropriate in select patients. Emesis induction should ONLY be considered with recent ingestion in asymptomatic patients who are presenting shortly after ingestion (provided there are no contraindications such as laryngeal paralysis, BOAS, megaesophagus, etc.). Those patients with profound clinical signs, excessive sedation or neurologic impairment should NOT have emesis induction due to high risk for aspiration secondary to a decreased gag reflex. Likewise, activated charcoal may be considered after emesis IF appropriate, particularly in cases involving concentrated extracts or uncertain dose exposure. While ASPCA APCC often doesn’t advocate for the use of charcoal, this VETgirl is still old school and will consider one dose of charcoal, if appropriate. As always, the decision to pursue decontamination should consider time since ingestion, product formulation, and the patient’s neurologic status. Treatment for Kratom Toxicity In general, the determination on whether to hospitalize or treat on an outpatient basis will depend on several factors, including severity of clinical signs, amount ingested, success of decontamination (if performed), owner compliance/finances, etc. Hospitalization is warranted for patients with moderate to severe CNS depression, persistent agitation or tremors, cardiovascular instability, or inability to maintain hydration (e.g., persistent vomiting, etc.). When in doubt, patients should be carefully monitored, particularly during the first 12–24 hours. Cardiovascular parameters should be closely observed, including heart rate, rhythm, and blood pressure. ECG monitoring is reasonable in patients with bradycardia, tachycardia, or other rhythm abnormalities. If hyperactivity, tachycardia and hypertension are noted, the use of acepromazine can be considered. If bradycardia is detected, a stat blood pressure and ECG should ideally be performed. Neurologic status should be reassessed serially to detect progression from mild sedation to more profound CNS depression or escalating agitation. Body temperature should also be monitored, particularly in patients
As with most toxicants, kratom toxicity does not have a specific antidote. Management is primarily symptomatic supportive care and directed at controlling clinical signs. This may include: • Intravenous crystalloid fluid therapy
for hydration and cardiovascular support • Benzodiazepines for agitation or tremors (e.g., diazepam 0.2–0.5 mg/kg IV or midazolam 0.1–0.3 mg/kg IV) • Methocarbamol for tremor control (typically 55-100 mg/kg IV to effect) • Acepromazine for agitation when appropriate (0.01–0.05 mg/kg IV/IM) • Atropine for clinically significant bradycardia (0.02–0.04 mg/kg IV), if normotensive • Propranolol for tachycardia, when indicated (0.02–0.06 mg/kg IV slowly) • Cyproheptadine in cases where serotonergic signs are suspected • Naloxone (0.01-0.04 mg/kg, IV) can be considered in patients with significant CNS or respiratory depression, but veterinarians should be aware that response can be inconsistent*
*Because kratom alkaloids act as partial mu-opioid receptor agonists, reversal may be incomplete or transient, and repeat dosing may be required.
Prognosis for Kratom Poisoning Thankfully, the prognosis for kratom toxicosis in dogs and cats is generally excellent with appropriate supportive care. Most patients recover fully within 24–48 hours. When in doubt, early recognition, supportive care, and appropriate monitoring remain the cornerstones of successful management. When in doubt, contact the ASPCA Animal Poison Control Center at (888) 426-4435 for expert consultation and life-saving care.
As kratom continues to gain popularity among pet owners, we veterinarians and veterinary technicians need to be aware of this ever-so-common toxicity in our canine and (less commonly) feline patients!
with tremors or hyperactivity. Intravenous fluid therapy may be indicated to maintain hydration and support perfusion, if indicated.
BLOG HIGHLIGHTS
VETGIRLONTHERUN.COM
VETGIRL BEAT EMAGAZINE 17
Made with FlippingBook - Online Brochure Maker